Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 49, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 31, 1998, 3:23 PM EST for 5 counties in Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 1998, 3:23 PM EST (20:23 UTC)
- Expired
- Apr 1, 1998, 3:30 AM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Caledonia County, VT, Essex County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 312026 FFWBTV NYC019-033-089-VTC017-015-019-005-009-011-021-001-010830- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 323 PM EST TUE MAR 31 1998 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WARNING FOR ORANGE COUNTY EFFECTIVE UNTIL 330 AM EST... ...ALL OTHER FLOOD WARNINGS HAVE BEEN EXTENDED THROUGH 330 AM EST... THE WELLS RIVER AT GROTON WAS REPORTED TO BE BANKFULL AND CONTINUING TO RISE. THE RISING WATER WILL AFFECT PORTIONS OF RT. 302 FROM GROTON TO WELLS RIVER TONIGHT. THE MISSISIQUOI RIVER AT EAST BERKSHIRE CONTINUES TO RUN WELL ABOVE THE FLOOD STAGE OF 13 FEET. AS OF 100 PM THE STAGE WAS 15.76 FEET. HIGH WATER WILL CONTINUE TO AFFECT RTS. 105 AND 78 FROM RICHFORD TO SWANTON. THE PASSUMPSIC RIVER AT PASSUMPSIC CONTINUES TO RISE TO NEAR FLOOD STAGE. AS OF 200 PM THE STAGE WAS AT 13.14 FEET. FLOOD STAGE AT PASSUMPSIC IS 14 FEET. FLOOD WATERS FROM THE PASSUMPSIC RIVER WILL AFFECT RT. 5 FROM LYNDONVILLE TO PASSUMPSIC. THE MOOSE RIVER IS ALSO RUNNING NEAR BANKFULL AND WILL AFFECT RT. 2 FROM EAST ST. JOHNSBURY TO ST. JOHNSBURY. THE OTTER CREEK REMAINS OUT OF ITS BANKS AT CENTER RUTLAND. FROM CLARENDON TO VERGENNES THE RIVER WILL REMAIN HIGH WITH SOME ROADS BEING CLOSED INCLUDING RT. 73 FROM BRANDON TO SUDBURY. THE BLACK RIVER AT COVENTRY WAS AT 7.03 FEET AT 200 PM. FLOOD STAGE IS 6 FEET. THE RIVER WILL CONTINUE ABOVE FLOOD STAGE TONIGHT. RTS. 5 AND 14 WILL CONTINUE TO BE AFFECTED. THE LAMOILLE RIVER AT JOHNSON WAS AT 11.84 FEET AT 200 PM WITH A FLOOD STAGE OF 11 FEET. HIGH WATER WILL CONTINUE TO AFFECT PORTIONS OF RT. 15 FROM JOHNSON TO FAIRFAX. THE SARANAC RIVER AT PLATTSBURGH WILL REMAIN ABOVE THE FLOOD STAGE OF 8 FEET THROUGH TONIGHT. AT 200 PM THE RIVER WAS AT 9.77 FEET. LAKE CHAMPLAIN REMAINS JUST ABOVE 100 FEET AND WILL CONTINUE TO SLOWLY RISE THROUGH WEDNESDAY. MINOR LAKESHORE FLOODING BEGINS AT 100 FEET WITH MORE SIGNIFICANT FLOODING AT 101 FEET. SHOWERS AND THUNDERSTORMS WILL DEVELOP TONIGHT ACROSS NORTHERN VERMONT AND NORTHERN NEW YORK WITH MORE SIGNIFICANT RAINFALL ON WEDNESDAY. RIVERS WILL BE RISING ONCE AGAIN ON WEDNESDAY WITH MORE SIGNIFICANT FLOODING PROBABLZE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 1:40 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 31, 1:40 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 140 PM EST TUE MAR 31 1998 FLOODING CONTS ACRS MUCH OF FA. WITH PCPN XPCTD TMRW FFA WL RMN IN EFFECT. LOW IN MIDWEST WL CONT TO FILL AND DRIFT TO NE NXT 48 HRS. FNTL BNDRY WL RMN ACRS NRN ZNS AND ACT AS A FOCUS FOR CNVCTN LTR TDY INTO WED. ETA/NGM SHW .50-1.00 INCH RAIN COMING IN MAINLY DURING WED. THIS WL ONLY EXACERBATE THE FLOODING PRBLMS. CD/OCCLD FNT WL MV THRU FA AFT 00Z THU. BY 12Z THU UPR LVL LO WL STL BE OVR GRT LKS SO PCPN LKLY TO CONT DURING THU. SHUD PRBLY XTND FFA INTO THU. FWC TEMPS LOOK OK TNT THRU WED NGT. TEMPS ON THU SHUD HOLD STDY OR FALL SLWLY. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:01 AM EST | Flash Flood Warning | BTV | Essex | 12 hr |
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | Franklin, Lamoille, Orleans | 11 hr |
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | Rutland | 11 hr |
| Mar 31, 8:37 AM EST | Flash Flood Warning | BTV | Addison | 12 hr |
| Mar 31, 9:07 AM EST | Flash Flood Warning | BTV | Caledonia | 11 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Addison, Rutland | 12 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Orange | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.